Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Differentiating between depression and HIV related fatigue
Jun 24, 2002

I am a caregiver and friend to an HIV + man who is three years post diagnosis. He has also suffered chronic depression for the last nine years off and on. We are currently having a dispute as to whether the etiology of his current behavior is more from HIV/his medication regimen (which includes an antidepressant) or actual depression.

He is currently very apathetic, has lost all interest in socializing with people, when not working he secludes himself at home, his outlook on life is very bleak, and he is experiencing intense fatigue.

I try to be as sympathetic as possible, but believe, because of affect and behavior, fatigue alone is not a satisfactory explanation to include mood and overall disposition. I have been suggesting a second opinion, psychiatric evaluation, because I believe that my friend is actually bipolar, which might explain the poor results he has obtained with antidepressant monotherapy and the fact that he has recurrent bouts of depression with occasional periods of hypomania.

Unfortunately I am a layperson and do not have the clout of an MD in the decision making process. All possible physical causes of fatigue have been ruled out (i.e. anemia, hypogonadism, hypothyroidism).

I would be interested in knowing your opinion. While I do not question that my friend fatigues more easily and takes longer to recover physically from exertion. And while I understand that there are just days when he wakes up exhausted and drained before he even begins. I feel that the negative mood (which accompanies this fatigue) points to a psychological origin.

Nancy

Response from Dr. Frascino

Hello Nancy,

Bipolar, antidepressant monotherapy, hypomania - are you sure you're a layperson? Were your parents or maybe ex-boyfriend psychiatrists? No matter, you've certainly been doing your reading and from your description, I'd have to agree that psychological causes for your friend's fatigue would be high on my list as well. So what to do about it . . . . First off, as his "caregiver," you should try to avoid "disputes," as they are often counterproductive. It appears both you and he agree that fatigue is a problem. He blames HIV and HIV meds and you're more concerned that depression/anxiety or a bipolar condition might also be contributing. Start by emphasizing the point you both agree on, i.e. fatigue is a problem. Second, review what you've done to search for the cause - checked for anemia, low testosterone, hypothyroidism, etc. Clearly, he has some component of depression, as he's taking an antidepressant. Suggest that sometimes antidepressants, like anti-HIV meds may need to be changed if they aren't as effective as we would like. With his permission, perhaps you could go with him to his next doctor's visit and discuss his apathy, bleak outlook, severe fatigue, and antisocial behavior. If that is not possible, perhaps you could write a note to his doctor or talk to him or her by phone. During brief office visits, it may be difficult to appreciate how severely depressed someone is. I guess the most important thing is that your friend has to know that you are his advocate, not his adversary. I'd also suggest you at least consider his theory that his medications or HIV itself are part of the cause. Fatigue in the setting of HIV disease is often multifactorial. Try not to make him feel wrong. Rather, just let him know whatever the cause or causes, together you should be able to make things better. This may well include a psychological/psychiatric evaluation as part of the overall plan.

Hope this helps and Nancy, thanks for caring.

Dr. Bob


Previous
Hello and thank you
Next
my sunshine

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement